Home > Articles > Fentanyl Safety for First Responders

Fentanyl Safety for First Responders

Fentanyl analogues and other potent synthetic opioids and analgesics may be absorbed through the skin, allowing the drug to enter a person’s body without the typical illicit drug ingestion methods such as smoking, snorting, injection, etc. In addition, opioids may be inadvertently inhaled in situations where suspected drug samples are disturbed and particles become airborne. These exposures may place other people, including first responders, at potential risk.

The LD50 (lethal dose) for pure Fentanyl, is estimated at 2 milligrams (mgs) for a typical adult [Reference: RCMP and United States Drug Enforcement Administration (DEA]. Since illicit drugs are typically diluted or cut with inert materials, exposure of first responders to pure forms of opioids are less likely. However, inconsistent mixing of illicit drugs may mean that high concentrations may still be encountered, and small amounts can still be dangerous. Any sample suspected of containing opioids requires adequate preparation, protection and care in handling.

Proper care of overdose victims and handling of suspected drug samples requires maintaining an awareness of:

-the possible presence of opioids;
-protocols and training in the use of personal protective equipment;
-the handling of suspected opioid-containing samples and contaminated materials; and
-the recognition of opioid toxicity and administration of naloxone.

Read more here: https://www.fentanylsafety.com/